Dr. Nabili received his undergraduate degree from the University of California, San Diego (UCSD), majoring in chemistry and biochemistry. He then completed his graduate degree at the University of California, Los Angeles (UCLA). His graduate training included a specialized fellowship in public health where his research focused on environmental health and health-care delivery and management.
Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.
Clostridium difficile (or C. difficile, C. diff) colitis is a common infection of the colon
that is typically associated with the use of antibiotics. It is, therefore, also
called antibiotic-associated colitis. Another common name for this condition is
Clostridium is a family of bacteria containing several members. Some of the
other well known bacteria in this group include Clostridium botulinum and
Clostridium tetani, which are the causes of botulism and tetanus, respectively.
There are typically two forms of Clostridium difficile; one is the inactive
or non-infectious form, called the spore, and the other is the active and
infectious form. The spore form can survive in the environment for a long time,
whereas the active form cannot.
Clostridium difficile colonize the intestinal tract by the oral route
following the disruption of the balance of normal colonic bacteria (normal flora), which is
usually due to the use of antibiotics. Although C. diff spores may reside in the
active form in the colon of some individuals (carrier state), they can also be
ingested in this form (fecal-oral transmission).
After being shed in the stool, C. diff may be found residing in many places,
especially in hospitals, nursing homes, and other health care facilities.
The common locations
of the C. diff include:
toilet seats, and
other objects commonly used by patients and health care
During the last 10 years, C. difficile infections have been observed to be more frequent, severe, and resistant to standard therapy. This is linked to the emergence of new strains of C. difficile and continued increase use of antibiotics. Large out breaks of C. difficile infections have been observed throughout North America and Europe. Not only are the incidence of these infections increasing in the hospital setting but they are also occurring in the community setting (community acquired infections ).
A report in October 2012 found C. difficile present in hospital food
at one facility.
Clostridium Difficile (C. diff) Causes
In the colon, the C. diff spores are present in the
inactive form. There are several different bacteria that typically reside in the
colon and are a part of the normal flora of the colon. These bacteria prevent
the activation of the C. diff spores into the active bacterial form.
However, when antibiotics are administered for the treatment of an infection,
they may kill some of the normal colonic bacteria. This process disrupts the
normal balance of gut bacteria and allows Clostridium difficile to become
activated and infectious.
When C. diff becomes activated, it produces two different toxins (chemicals),
toxin A and toxin B. These toxins may cause inflammation of the inner lining of
the colon, resulting in pooling of white blood cells in the colon. If the
inflammation is severe, it can result in destruction of the normal cells that
line the inside of the colon. When these cells are destroyed they shed, and
a large number of white blood cells may appear as small whitish membranes when
visualized by colonoscopy (camera placed inside the colon). These membranes are
referred to as pseudomembranes because they are not real membranes, thus the
name pseudomembranous colitis.
It is important to note that not all antibiotics cause C. difficile colitis, and
not everyone receiving antibiotics will develop this infection. It is also
worth mentioning that diarrhea may occur due to antibiotics for other reasons
and that not all antibiotic-associated diarrheas mean that the individual has C. difficile colitis. Many antibiotics can cause diarrhea as a side effect through
Although any antibiotic is a potential risk factor for C. diff infection, the
ones most commonly recognized are:
Must Read Articles Related to Clostridium Difficile (C. difficile, C. diff)
Abdominal Pain in AdultsAbdominal pain in adults can range from a mild stomach ache to severe pain. Examples of causes of abdominal pain in adults include appendicitis, gallbladder dis...learn more >>
Abdominal Pain in ChildrenAbdominal pain in children can range from trivial to life-threatening. Some possible causes of abdominal pain in children are: infections, food related (food al...learn more >>
ColicDoctors have yet to discover the causes of infant colic, described as excessive crying in an otherwise healthy baby. Symptoms and signs include clenching fists,...learn more >>
Clostridium difficile: A bacterium that is one of the most common causes of infection of the colon in the US. Patients taking antibiotics are at risk of becoming infected with C. difficile as antibiotics can disrupt the normal bacteria of the bowel, allowing C. difficile to become established in the colon. In some people, a toxin produced by C. difficile causes diarrhea, abdominal pain, severe inflammation of the colon (colitis), fever, an elevated white blood cell count, vomiting, and dehydration. In severely affected patients, the inner lining of the colon becomes severely inflamed (pseudomembranous colitis) with the potential to perforate.